Ilona Šuškevičienė, Tomas Bukauskas, Linas Pieteris, Giedrė Bakšytė, Andrius Macas
Overdose with antiarrhytmic drugs is very dangerous. Supportive measures are often required during the treatment of intoxication. Antiarrhythmics are known to have significant side effects and these especially include profound hypotension, vasodilation, negative inotropic effects, bradycardia. Although different classification schemes have been proposed, the first scheme (Vaughan-Williams) is still the one that most physicians use when speaking of antiarrhytmic drugs. Management of intoxication with antiarrhytmic agents includes gut decontamination with provision of respiratory support and treatment of cardiovascular system as needed. Hypertonic sodium bicarbonate, by antagonising the inhibitory effect on sodium conductance, may reverse many or all manifestations of cardiovascular toxicity. Glucagon, insulin infusion should be considered in patiens with moderate to severe calcium channel blocker and betaadrenoblocers overdose. Supportive care including the use of phosphodiesterase inhibitors, adrenergic agents, cardiac pacing, balloon pump or extracorporeal circulation is frequently indicated if antidotal therapy is not effective. Intravenous fat emulsion decreases cardiotoxity from several lipid-soluble drugs, including verapamil. Calcium salts may be given to overcome negative inotropic effects, impaired atrioventricular (AV) conduction. Hemodialysis sometimes is useful in case of sotalol overdose.
Article in Lithuanian
Keyword(s): antiarrhytmics; overdose; toxic effect
Full Text: PDF